Alert archive / Florida / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 55, NWS Tampa Bay, FL

July 15, 2010Hillsborough County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 15, 2010, 5:24 PM EDT for Hillsborough County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2010, 5:24 PM EDT (21:24 UTC)
Expired
Jul 15, 2010, 6:00 PM EDT
In force
36 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 23 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2048 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:47 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 15, 12:47 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1247 PM EDT THU JUL 15 2010

.SHORT TERM (TONIGHT THROUGH SATURDAY)...SHORT TERM SYNOPTIC SETUP
SHOWS A BROAD MID LEVEL RIDGE STRETCHED OVER MUCH OF THE SOUTHERN US
WITH A TROUGH AXIS PUSHING OFF THE MID ATLANTIC COAST. NEAR THE
SURFACE...THE RIDGE AXIS IS EXPECTED TO CONTINUE TO SLIDE
NORTHWARD TOWARDS THE PANHANDLE.

FOR TONIGHT AND TOMORROW...A SLIGHTLY DRIER AIR MASS WILL BEGIN TO
MAKE ITS WAY INTO THE PENINSULA. EXPECTING ANY LINGERING ACTIVITY
TONIGHT TO REMAIN ISOLATED NEAR THE COAST TO SCATTERED IN THE
WATERS. GRADIENT FLOW WILL BE STRENGTHENING FROM S-N AS THE RIDGE
AXIS DRIFTS NORTHWARD. EVEN WITH THE DRIER AIR MOVING
IN...FORECASTED PW REMAIN SHOW ENOUGH MOISTURE OVER THE AREA TO
SUPPORT 60 POPS ALONG THE COAST FROM TAMPA BAY SOUTHWARD AND 50
POPS ELSEWHERE. WEST COAST SEA BREEZE WILL HAVE A TOUGH TIME
DEVELOPING AS SE FLOW STRENGTHENS.

FOR SATURDAY...THE DRIER AIR MASS SETTLES OVER MUCH THE CWA.
IN ADDITION...THE GRADIENT SHOULD BEGIN TO RELAX ALLOWING A WEST
COAST SEA BREEZE TO FORM AND PUSH SLIGHTLY INLAND. EXPECTING
SCATTERED POPS MAINLY ALONG THE SEA BREEZES AND SEA BREEZE
COLLISION.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE EXTENDED
FORECAST SHOWED LITTLE IN THE WAY OF CHANGES FROM THE PREVIOUS
PACKAGE. THE 500 MB PATTERN WILL CONTINUE TO LOOK VERY SUMMERLIKE
WITH A LARGE SUBTROPICAL RIDGE COVERING THE ENTIRE SOUTHERN HALF
OF THE CONUS...AROUND 592 DM TO START THE PERIOD BUT STRENGTHENING
TO 598 DM BY WEDNESDAY. THE RIDGE CENTER WILL DRIFT INTO THE
CENTRAL APPALACHIANS DURING THIS TIME AND THE SURFACE PATTERN WILL
SHOW A RIDGE ACROSS THE WESTERN ATLANTIC. THIS WILL COMBINE TO
PROVIDE EASTERLY FLOW TO OUR AREA AND HOT AND HUMID WEATHER WILL
CONTINUE. POPS LOOK TO REMAIN SLIGHTLY BELOW CLIMATOLOGICAL
NORMALS IN THE EXTENDED AND THIS IS PROBABLY DUE TO THE STRONG
RIDGING OVERHEAD WHICH MAY ACT AS A CAP FOR THE REGION. 500 MB
TEMPS WILL CLIMB TO AROUND -4C BY THE TAIL END OF THE EXTENDED.

&&

.AVIATION...A HUMID AND UNSTABLE ATMOSPHERE HAS ALLOWED FOR
WIDESPREAD THUNDERSTORM COVERAGE ACROSS THE AREA. WILL CONTINUE
VCTS AND CB MENTION THROUGH 00Z AND THEN ALLOW SKIES TO PARTIALLY
CLEAR. IN GENERAL VFR CONDITIONS EXCEPT SOME MVFR IN THE IMMEDIATE
VICINITY OF STORMS. WINDS WILL START OUT IN WESTERLY SEABREEZE
DIRECTIONS BUT SHIFT EASTERLY OVERNIGHT AND REMAIN BELOW 10 KNOTS.

&&

.MARINE...HIGH PRESSURE RIDGE AXIS WILL CONTINUE TO SLIDE NORTH OF
THE WATERS. GRADIENT FLOW SOUTH OF THE AXIS WILL INCREASE FROM S-N
TO AROUND 15 KT IN THE SOUTHERN AND OFF SHORE WATERS. SEAS WILL
LAG BEHIND THE WIND INCREASE BUT WILL GRADUALLY RISE TO ABOUT 2-3
NEAR SHORE TO 3-4 FT OFF SHORE.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  78  91 /  30  60  20  40
FMY  75  92  76  92 /  20  60  20  40
GIF  75  93  76  94 /  20  50  20  40
SRQ  75  91  76  91 /  20  60  20  40
BKV  72  92  73  92 /  30  50  20  40
SPG  79  90  80  90 /  30  60  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...35/JOHNSON
Hazardous weather outlook, Jul 15, 5:00 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT THU JUL 15 2010

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-152100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
500 AM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT TROPICAL MOISTURE RESIDING ACROSS THE AREA THROUGH THIS
EVENING WILL RESULTING IN NUMEROUS THUNDERSTORMS...THESE WILL BEGIN
TO FORM AROUND NOONTIME AND MOVE GENERALLY ON A WESTWARD TRACK. THE
HAZARDS WILL BE STRONG GUSTY WINDS...FREQUENT DEADLY LIGHTNING...AND
LOCALIZED HEAVY RAINS.

...WIND AND SEA IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ON GULF WATERS TODAY WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF PERIODS OF GUSTY WINDS OF 30 KNOTS OR
HIGHER...ROUGH SEAS AND DEADLY CLOUD TO WATER LIGHTNING. IF A
THUNDERSTORM APPROACHES YOUR LOCATION...GO BELOW DECK AND WAIT
UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM EACH
AFTERNOON AND LINGER INTO THE EVENING. THE MAIN HAZARDS WILL BE
GUSTY WINDS...FREQUENT DEADLY LIGHTNING... AND BRIEF HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jul 15, 3:20 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
320 PM EDT THU JUL 15 2010

FLZ049-051-152000-
HILLSBOROUGH-PASCO-
320 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO AND NORTHWESTERN
HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR LUTZ...MOVING NORTHWEST AT 5 MPH. THESE STORMS WILL
AFFECT LUTZ...LAND O' LAKES...LAND O LAKES AND ODESSA...UNTIL 400 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING
IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2821 8270 2840 8250 2818 8233 2804 8245
TIME...MOT...LOC 1920Z 129DEG 5KT 2816 8247
Special weather statement, Jul 15, 3:37 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
337 PM EDT THU JUL 15 2010

FLZ060>062-152015-
DE SOTO-CHARLOTTE-SARASOTA-
337 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SARASOTA...WESTERN
CHARLOTTE AND SOUTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR SOLANA...OR NEAR PUNTA GORDA...MOVING NORTHWEST AT 15
MPH. THESE STORMS WILL AFFECT CLEVELAND...PUNTA GORDA...CHARLOTTE
HARBOR AND PORT CHARLOTTE...UNTIL 415 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2689 8211 2692 8211 2695 8208 2695 8211
      2691 8214 2692 8217 2690 8218 2698 8237
      2719 8219 2698 8188 2682 8199
TIME...MOT...LOC 1937Z 123DEG 14KT 2695 8202
Special weather statement, Jul 15, 3:57 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
357 PM EDT THU JUL 15 2010

FLZ052-152045-
POLK-
357 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM DAVENPORT TO 6 MILES SOUTH OF
WAHNETA...OR ALONG A LINE EXTENDING FROM HAINES CITY TO 7 MILES WEST
OF LAKE WALES...MOVING NORTHWEST AT 10 MPH. THESE STORMS WILL AFFECT
HAINES CITY...CYPRESS GARDENS...AUBURNDALE...BARTOW...AND WAHNETA...
UNTIL 445 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2772 8166 2794 8191 2835 8179 2835 8177
      2828 8165 2827 8165 2827 8163 2821 8152
      2819 8151 2816 8151
TIME...MOT...LOC 1956Z 134DEG 7KT 2817 8160 2787 8170
Special weather statement, Jul 15, 4:22 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
422 PM EDT THU JUL 15 2010

FLZ055-060-062-152100-
MANATEE-CHARLOTTE-SARASOTA-
422 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SARASOTA...NORTHWESTERN
CHARLOTTE AND SOUTHERN MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR NORTH PORT...MOVING NORTHWEST AT 15 MPH. THESE STORMS
WILL AFFECT WARM MINERAL SPRINGS...NORTH PORT AND MYAKKA RIVER
STATE PARK...UNTIL 500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2732 8234 2710 8208 2698 8223 2720 8250
TIME...MOT...LOC 2021Z 137DEG 11KT 2710 8223
Special weather statement, Jul 15, 4:31 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
431 PM EDT THU JUL 15 2010

FLZ065-152115-
LEE-
431 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR FORT MYERS VILLAS...OR NEAR FORT MYERS...MOVING
NORTHWEST AT 15 MPH...WILL AFFECT ESTERO...FORT MYERS VILLAS...PAGE
PARK-PINE MANOR AND WHISKEY CREEK...UNTIL 515 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2663 8208 2666 8209 2676 8190 2671 8184
      2670 8184 2669 8183 2670 8182 2669 8182
      2657 8169 2644 8184
TIME...MOT...LOC 2031Z 137DEG 11KT 2657 8183
Special weather statement, Jul 15, 5:10 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
510 PM EDT THU JUL 15 2010

FLZ051-052-055-060-152200-
POLK-MANATEE-SARASOTA-HILLSBOROUGH-
510 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH...
NORTHWESTERN SARASOTA...MANATEE AND NORTHWESTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM GIBSONIA TO HIDDEN
RIVER...OR ALONG A LINE EXTENDING FROM LAKELAND TO 14 MILES EAST OF
SARASOTA...MOVING NORTHWEST AT 15 MPH. THESE STORMS WILL AFFECT
WILLOW OAK...MYAKKA RIVER STATE PARK...PARK...MULBERRY...PARRISH...
BOYETTE...SUN CITY CENTER...RUSKIN...AND LAKELAND HIGHLANDS...UNTIL
600 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2816 8220 2815 8180 2720 8228 2743 8262
TIME...MOT...LOC 2108Z 116DEG 11KT 2811 8194 2733 8233

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:39 PM EDTSpecial Weather StatementTBWPasco51 min
Jul 15, 1:06 PM EDTSpecial Weather StatementTBWLevy39 min
Jul 15, 1:26 PM EDTSpecial Weather StatementTBWLevy49 min
Jul 15, 1:30 PM EDTSpecial Marine WarningTBW32 min
Jul 15, 2:11 PM EDTSpecial Weather StatementTBWCitrus49 min
Jul 15, 2:51 PM EDTAreal Flood AdvisoryTBWCitrus84 min
Jul 15, 3:20 PM EDTSpecial Weather StatementTBWPasco40 min
Jul 15, 3:37 PM EDTSpecial Weather StatementTBWCharlotte38 min
Jul 15, 3:57 PM EDTSpecial Weather StatementTBWPolk48 min
Jul 15, 4:22 PM EDTSpecial Weather StatementTBWSarasota38 min
Jul 15, 4:31 PM EDTSpecial Weather StatementTBWLee44 min
Jul 15, 5:10 PM EDTSpecial Weather StatementTBWManatee50 min
Jul 15, 5:40 PM EDTTornado WarningTBWHillsborough19 min
Jul 15, 5:48 PM EDTSpecial Marine WarningTBW57 min
Jul 15, 6:07 PM EDTSpecial Weather StatementTBWHillsborough38 min
Jul 15, 6:23 PM EDTSpecial Weather StatementTBWPinellas52 min
Jul 15, 6:52 PM EDTSpecial Marine WarningTBW53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.